steroids question

Discussion in 'General Parenting' started by klmno, May 13, 2008.

  1. klmno

    klmno Active Member

    I think I posted a question a long time ago about how many difficult child's with mood disorders had been on treatment for asthmatic wheezing as very young children. Anyway, now I am trying to do an ametuer research about risks of steroids that are given to young children/infants as a medication.

    My son had steroid medications many times in his early years. Some were creams for ezcema, and I don't worry too much about them. Others were given when he was an infant until middle elementary school age. I don't know the name(s) of them, but they were liquid medications given when allergies or congestion or wheezing were a problem. He was on albuterol with a nebulizer about twice a year from 3mos until 4 1/2 yo. I can't shed the doubt in my mind that these medications might have something to do with so many kids with mood disorders these days. When my son was born, there evidently was this revalation that adequate treatment for their congestion and/or wheezing would prevent life-long asthma or other problems. I see that it worked for my son; however, my question is has anyone ever researched to see if the medications used to do that causes mood disorders?

    I remember telling the prescribing nurse on a couple of occassions that although dimetapp worked wonders on getting my baby to breathe easier and get some sleep when he had a bad cold, it left him wheezing the next day. She was adamant that this could not be true. I assured her that it was, I didn't know why, but I gave it to him 3 times and 3 times he was wheezing the next day, so recommend something else. She did, but kept swearing that the other medications would have the same ingredients. Well, the others didn't leave him wheezing the next day. Now I see that dimetapp has been removed for infants due to too many bad reactions.

    What about the albuterol or steroids? Does anyone know or at least, can you point me in the right direction to find out what warnings are on the labels of the steroid medications used for young children?

    Thanks!
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I dont know that steriods cause mood disorders but they sure can make a person with a mood disorder worse! They can also cause other icky physical problems. I know that when I take inhaled albuteral I end up shaky but it doesnt make me manic however if I take the medrol dose pack I really end up manicky. If I end up having too many steriod shots in my joints too close together I can get pushed into a severe hypomanic state that borders on mania. I have to be really careful with the steriods.
     
  3. klmno

    klmno Active Member

    Thanks, Janet! So, I just wonder if anyone has ever looked at whether or not steroid use on infants can cause a chemical imbalance that results in mood disorders.
     
  4. dreamer

    dreamer New Member

    steoids, even topical ones can and do cause mania even in non mood disordered people. Not ALL people get that side effect, but many do.
    BUT docs will also say that a severe asthma attack can cause death, so you need to weight the risks and benefits, alive with a mood disorder might be better than dead without a mood disorder? cannot live if you cannot breathe. And yes, your body does absorb the steroid in topical creams, as well, and yes, some people are activated/stimulated by topical steroid creams.
    There are SO many things that science might eventually pinpoint as cause for mood disorders etc.....vaccinations/thermisol, as far as I know has not been entirely ruled out for some diagnosis'es......I know lice and scabies treatments are neurotoxins, (and sadly many lice have become immune to the available treatments, in many cases) There is toxins in furniture, plywood, wooden playground equipment, deck materials, drapes, carpet, flame retardant sleepware, more preservatives and chemicals in foods, cleaning supplies, pesticides, herbacides, fertilizers, etc etc for lawn care, there is simply SO many things that were not in our world 70 years ago, even simple antibiotics......and antibacterial soaps, dishsooaps, bath gels,
    so many chemicals to slather on, spray, ingest, walk on, sit on, clean with inhale, etc. chemicals leaching form food wraps, food storage containers, etc......
    And medications, did you ever read the entire insert that is available for any medication? they are folded very small, usually, and quite long, and very scientific......but they tell you all kinds of important info--scary info------ANY medication, it will have the expected therapeutic effect, but 99% of the time, it is going to have a whole longlist of possible potential down sides or possible adverse reactions.....of course not every person gets those side effects, some people get no adverse effects that are obvious and noticeable---some adverse effects our body handles and compensates for or copes with without us ever even realizing anything is going on.....some adverse effects do not become obvious for a long time, and if we only use a medication for a small dose for a short time, hopefully no adverse effect will show up- BUT there is always a possibility that any medication can cause an irreversible and possibly dangerous effect. Or, if you are lucky, maybe the bad effect will be of the type that can be controlled with cessation of the medication.

    Personally, I stop my kids from taking decongestatnts, becuz in my opinion useing a decongestatnt to get a dry effect just traps the toxins inside the body, when the body is trying hard to expel those toxins, and why would I want to interfere with getting rid of a toxin? I also seldom do anything for diarreah for similar reason, unless of course dehydration is a problem. But, asthma? that one is a little harder.....the docs give the steroids so as to prevent a severe crisis.....lack of oxygen is life threatening, .......
     
  5. gcvmom

    gcvmom Here we go again!

    I have to agree with the others here, that while steroids can trigger mood symptoms -- even in people without a mood disorder -- they do not cause the disorder.

    When difficult child 1 was on prednisone for several months to get his first Crohn's flare under control, he became very emotional and depressed. He's also taken inhaled steroids for his asthma, but it's a much lower dose and he's never had any issues with it. The albuterol tends to wire him -- it is a form of stimulant in that sense. But it sure didn't cause his ADHD or his anxiety.

    husband was on a steroid for about two weeks post-op to reduce swelling in his brain, and it sent him into a paranoid rage bordering on psychosis. I already KNOW he had a mood disorder prior to the surgery, so can't blame it on the 'roids. If he ever has to go on that sh*t again, I'm taking the kids and moving out until he's completely weaned and sane again.
     
  6. weatheringthestorm

    weatheringthestorm New Member

    I really don't know anything about steriods CAUSING mood disorders, but I agree that in many cases it's a risk you'd have to take. My difficult child began taking liquid albuterol when he was 7 mo old for asthma. He's been on prednisone several times to treat his asthma. He was a difficut baby before he ever took either medication. But, there wasn't much choice about him taking these medications. Take them or don't breathe. Albuterol doesn't change him too much, but he's a very nasty person on Prednisone. His doctor knows this and she only gives it to him when we ABSOLUTELY have to. Sometimes we have to bite the bullet and give it to him.

    My easy child's asthma is much worse than his brothers and he's taken more albuterol and steroids, and more often. He does not have a mood disorder. Albuterol makes him a bit hyper and he can't drink caffiene when he's taking it because it speeds up his heartbeat. Prednisone makes him EXTREMELY hyper and hungry. He's also a bit crabby. Like I said, he's had way more of theese medications than his brother and he doesn't have the mood disorder.

    I'm also without a mood disorder, but have asthma. If I have to use my inhaler a lot I get shaky and crabby. Prednisone makes me really grumpy too. In fact I warn my family when I'm on it! While taking it I don't have much tolerance for normal teenage boys, much less a difficult child. I feel anxious and crabby while I'm taking it. When the course is done, I'm back to normal.

    I think it's an interesting question, but I'd bet heredity has more to do with it than anything else. There are many mood disorders in our families.
     
Loading...